Headache-Adviser.com

Analgesic Rebound Headaches

Analgesic rebound headaches account for over 75% of the headache types that I see when a new patient comes in the door. It has been more recently renamed by the International Headache Society as 'headache due to medication overuse'. It is still the same entity and more often than not, caused by over the counter analgesics.

This is not always the patient's fault, but the result of a very slick marketing campaign in the field of over the counter medications.

How many times have you, as a headache person, reached for Tylenol, Excedrine, Advil, Aleve or sinus meds to help the pain? Once a month, twice a week, once a day?

If you use these products more than three times a week to treat headaches, chances are you are moving into analgesic rebound headache syndrome. Simply put, the drug takes the pain away or dampens it, then a day or two later it comes back. So you take more. And then more again. There has been research done concerning this in the field of headache. Taking an anti-inflammatory 10 times a month or less actually confers some protection against migraine, however more than that leads to rebound.

Some of this isn't your fault! For many years, primary care physicians and some neurologists have been giving drugs like Midrin and Fiorcet for headache. Over time these medications actually increase your headache profile.

GOOD NEWS: This is not a difficult problem to treat. If your headaches are not severe on a weekly basis, you might be able to just stop these medications.

Beware though! You most probably will have an analgesic rebound headache so resist the urge to grab the nearest bottle of Excedrine.

If your headaches are more severe, see your doctor. Ask to be referred to someone who specializes in headache medicine. You might have to be on a short course (one week or so) of a low dose of steroids to get you off the OTC drugs.

No they are not addicting..just annoying in what they cause.

So why do we insist that patients stop all use of the OTC medications? You have less of a chance of reducing the frequency and pain level of your headaches if you do not recognize that these meds are causing most of the problem.

  • Treatment of Analgesic Rebound Headaches

In most cases, if you are taking only 1-2 doses a couple of times a week, you should be able to just stop the medication. You might have a headache again but try to get through it without using any more OTC meds. If you are taking these drugs daily (yes, they are drugs!) then you need to see a physician. Many of these meds can erode the lining of your stomach and cause problems such as gastritis or reflux or even ulcers.

Getting off these meds may mean using something else to ease you off the drug. Just stopping it will possibly result in a severe analgesic rebound headache that could last a few days. In our clinic we use either low dose oral steroids for a few days or even IV steroids in severe cases.

for patients who have been on opioids for years (such as Fiorcet) we do place them on phenobarbital at night for 7-10 days. Sudden withdrawl of these meds can not only lead to withdrawl symptoms such as abdominal pain, palpitations and sweating, but might also cause a seizure. Phenobarbital taken for a short amount of time can prevent this.

What if you are having other symptoms? Read more about different types of headaches.

Looking for answers fast? Use this box to search this site quickly for more information on headaches.

 


Enter your E-mail Address

Enter your First Name (optional)

Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Headache-Adviser Newsletter.

Return from Analgesic Rebound Headaches to Home Page Headache-adviser.com



bad headache


Download a free headache diary and keep track of your headaches.

Like this site? Create a link and help the headache community grow.


Protected by Copyscape Online Plagiarism Test





| Homepage |Written by | Privacy Policy | Medical Disclaimer|

Copyright© 2007-2012 Information Enterprises, LLC. The information on this website is for educational purposes only. See your doctor for headache treatment.